Alert archive / Pennsylvania / Lake Effect Snow Warnings in 2013

Lake Effect Snow Warning 12, NWS Cleveland, OH

December 10, 2013Erie County, Pennsylvania

NWS Cleveland, OH issued this lake effect snow warning at Dec 10, 2013, 10:05 PM EST for Erie County, Pennsylvania. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2013, 10:05 PM EST (03:05 UTC)
Expired
Dec 12, 2013, 3:26 AM EST
In force
29 hr
Issued by
NWS Cleveland, OH

County Erie County, PA

The radar

The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this lake effect snow warning went out at Dec 10, 6:52 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 10, 6:52 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
652 PM EST TUE DEC 10 2013

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO VALLEY WILL GET PUSHED SOUTH BY A
REINFORCING COLD FRONT THAT WILL DROP ACROSS THE AREA ON WEDNESDAY.
ARCTIC HIGH PRESSURE WILL BUILD BACK ACROSS THE OHIO VALLEY BY
FRIDAY. LOW PRESSURE WILL TRACK TO THE OHIO VALLEY ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AN UPPER IMPULSE IS MOVING ACROSS THE AREA THIS EVENING CAUSING
SOME SNOW SHOWERS MAINLY FROM CLE EAST. THE LAKE EFFECT BANDS WILL
START TO DEVELOP BY MIDNIGHT. ELSEWHERE PARTLY CLOUDY TO MOSTLY
CLEAR TONIGHT. SOME WIND WILL HELP KEEP THE TEMPERATURES FROM
GETTING TOO COLD.

PREVIOUS DISCUSSION...
THE NEXT TROUGH (IN A SERIES OF TROUGHS) WILL SLIDE ACROSS LAKE
ERIE EARLY TONIGHT. THE FLOW IS INITIALLY SOUTHWEST BUT SHOULD
VEER JUST ENOUGH TO GET NEW SNOW BANDS TO DEVELOP ALONG THE
LAKESHORE. SOME BURSTS OF LAKE ENHANCED HEAVY SNOW ARE LIKELY IN
ERIE COUNTY...AND POSSIBLY THE ASHTABULA COUNTY LAKESHORE. I DOUBT
THEY WILL PENETRATE VERY FAR INLAND. SOME OF THE MESO MODELS
INDICATE A SECOND WEST/EAST BAND IN LAKE COUNTY WHICH IS A
TRADITIONAL SPOT BUT I AM NERVOUS THAT THE FLOW WILL BE JUST A BIT
TOO SOUTHWEST. WILL POST A LAKE EFFECT SNOW ADVISORY FOR ERIE
COUNTY PA AND THE ASHTABULA COUNTY LAKESHORE INTO WED MORNING. THE
BANDS SHOULD BEGIN TO REDEVELOP OFFSHORE...MORE TOWARD BUFFALO...
WEDNESDAY MORNING.

ELSEWHERE THE TROUGH WILL SLIDE BY ESSENTIALLY DRY. LOW TEMPERATURES
ARE TRICKY. WITH CLEAR/MOSTLY CLEAR SKIES AND SNOW ON THE GROUND
ACROSS NORTH CENTRAL OHIO...TEMPS WILL DROP NICELY BUT THE WIND WILL
STAY UP. MOST AREAS IN NORTH CENTRAL OHIO SHOULD SNEAK DOWN TO THE
LOWER/MID TEENS. COLDER PROTECTED SPOTS WILL GET COLDER. MID/UPPER
TEENS ELSEWHERE...NEAR 20 OR LOW 20S ALONG THE EAST LAKESHORE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
ADDED LIKELY POPS TO NW OH FOR WEDNESDAY AS THE CLIPPER SYSTEM
WILL CAUSE SOME LIGHT SNOW IN THAT AREA ALSO.

THE NEXT TROUGH IS MORE LIKE A REINFORCING COLD FRONT. IT WILL
SAG ACROSS THE AREA WEDNESDAY AFTERNOON. THE AMOUNT OF SNOW WILL
BE DETERMINED TO A SOME EXTENT ON THE AMOUNT OF SNOW THAT DEVELOPS
OUT OVER LAKE ERIE. IF WE COULD GET A GOOD BAND OR BANDS OF SNOW
IN THE SOUTHWEST FLOW AND THEN BRING THEM ONSHORE...THERE WOULD BE
A DECENT AMOUNT OF SNOW SHOWERS. THIS IS MOST LIKELY OF COURSE IN
THE SNOW BELT...BUT I HAVE SEEN THIS TYPE OF SNOW SPREAD FROM
SANDUSKY TO CANTON. FOR NOW...WILL BE CONSERVATIVE WITH MOSTLY
CHANCE POPS OUTSIDE OF THE SNOWBELT. WILL LIKELY NEED AT LEAST A
SNOW ADVISORY WEDNESDAY AFTERNOON/WEDNESDAY NIGHT IN THE SNOWBELT
AND A WARNING MAY BE NECESSARY ALTHOUGH THE AIR MASS ON THE WAY IS
DRY ARCTIC AIR AND THE LAKE EFFECT ACCUMS MAY BE LIMITED. HIGHS ON
THURSDAY MOSTLY IN THE TEENS.

THE SURFACE HIGH SHIFTS EAST OF THE AREA ON FRIDAY. SOME OF THE
MODELS POST QPF WITH THE WARM ADVECTION BUT I WOULD NOT THINK IT
WOULD BE ANYTHING OTHER THAN ANY LINGERING LAKE EFFECT UNTIL THE
WIND TOTALLY SHIFTS SOUTH TO SOUTHWEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WE CONTINUE TO WATCH MODEL TRENDS FOR SATURDAY WITH THE POTENTIAL
FOR ACCUMULATING SNOW AND POSSIBLY A WINTER STORM. MOISTURE WILL SPREAD
NORTH TOWARDS THE AREA ON FRIDAY NIGHT IN ADVANCE OF SHORTWAVE
ENERGY APPROACHING FROM THE FOUR CORNERS REGION. MODELS ARE ALL
SHOWING A WEAK SURFACE WAVE TRACKING NORTHEAST TOWARDS THE AREA
WHICH WOULD RESULT IN SNOW DEVELOPING AS ISENTROPIC ASCENT INCREASES
ALONG THE RESIDENT BAROCLINIC ZONE. A SECONDARY LOW WILL DEVELOP
NEAR THE GULF COAST BEFORE STRENGTHENING AS IT TRACKS UP THE EAST
COAST ON SATURDAY NIGHT. MODEL HAVE NOT BEEN IN GOOD AGREEMENT OVER
THE LAST SEVERAL DAYS BUT HAVE EXHIBITED A TREND TOWARDS MORE
PHASING BETWEEN THE SOUTHERN STREAM ENERGY AND A COMPACT UPPER
TROUGH DROPPING SOUTH OUT OF CANADA. THIS TREND WOULD SUPPORT HIGHER
SNOW CHANCES...UNLESS THE SYSTEM ENDS UP BEING PULLED FAR ENOUGH TO
THE WEST THAT TEMPERATURES WARM ENOUGH ALOFT AND WE SEE A PERIOD OF
MIXED PRECIPITATION. AT THIS TIME IT DOES LOOK LIKE SOME SNOW
ACCUMULATIONS IS LIKELY WITH A CHANCE OF SEEING A WINTER STORM IF
THINGS GET ORGANIZED A LITTLE BIT BETTER.

THE GOING FORECAST IS IN GOOD SHAPE AND WILL JUST RAISE POPS BY
ANOTHER 10-20 PERCENT FOR SATURDAY. WILL KEEP P-TYPE AS ALL SNOW
WITH LOW CONFIDENCE IN PULLING ENOUGH WARM AIR NORTH GIVEN THE
COLD AIR MASS IN PLACE FOR MUCH OF THE WEEK. STORM TRACK AND PRECIP
TYPE WILL BOTH BE SOMETHING TO WATCH OVER THE COMING DAYS.

THE GFS CONTINUES TO BE FASTER THAN ECMWF...BUT TREND IN BOTH IS
THE SAME. WEATHER TRANSITIONS INTO A LAKE EFFECT EVENT BY SUNDAY
AS TROUGH LINGERS OVER THE EASTERN LAKES AND THE 850MB TEMPS DIP
TO MINUS 16C. SHOULD MAINLY EFFECT THE PRIMARY SNOW BELT. HIGH
PRESSURE GRADUALLY NUDGES OVER LAKE TO CHOKE OFF LAKE EFFECT ON
MONDAY. HOWEVER TEMPS WILL REMAIN WELL BELOW NORMAL AS ARCTIC AIR
WILL BE ENTRENCHED OVER THE AREA INTO NEXT WORK WEEK.

&&

.AVIATION /23Z WEDNESDAY THROUGH SUNDAY/...
ONE TROUGH CROSSES THE AREA TONIGHT BRINGING IFR SNOW BACK INTO
ERI AND MAYBE A FLURRY TO CLE THIS EVENING. LAKE EFFECT SNOW BANDS
WILL WAVER THROUGH THE NIGHT AND USED THE BOUNDARY LAYER WIND AND
MODEL REFLECTIVITY FROM A LOCAL HI-RES MODEL TO TRY AND TIME THIS
IN AND OUT OF ERI IN THE NEAR TERM. IT IS HANDLING THE CURRENT
CONDITIONS WELL. SOUTHWEST FLOW WILL CONTINUE TONIGHT SO DO NOT
EXPECT THE SNOW TO PUSH TOO FAR INLAND OR AFFECT CLE
OPERATIONALLY. ANOTHER TROUGH/COLD FRONT CROSSES WEDNESDAY
AFTERNOON. LIGHT SNOW SHOULD OVERSPREAD MUCH OF THE AREA WITH ITS
PASSAGE DURING THE DAYLIGHT HOURS. AGAIN THE HEAVIEST SNOW WILL BE
AT ERI WITH ADDITIONAL LAKE ENHANCEMENT...BUT IFR CONDITIONS
POSSIBLE AT TIMES ELSEWHERE. WINDS WILL SHIFT BEHIND THIS FRONT TO
THE WEST BY THE END OF THE TAF PERIOD.

OUTLOOK...NON VFR CONDITIONS WILL LINGER AT TIMES THROUGH THURSDAY
IN -SHSN...MAINLY OVER NE OH/NW PA. NON VFR CONDITIONS OVERSPREAD
THE AREA AGAIN.

&&

.MARINE...
HAVE PUT UP THE GALE WARNING FOR THE REST OF THE LAKE.
OBSERVATIONS COMING IN JUST UNDER GALE FORCE. SHORT TERM
GUIDANCE SHOWS THAT THE MAX FOR THE WESTERN BASIN WILL BE THIS
EVENING AND THEN WINDS SHOULD DIMINISH SLIGHTLY BY/SHORTLY AFTER
MIDNIGHT. CENTRAL THIRD OF THE LAKE WILL LIKELY GO A BIT LONGER
AND MATCHED THE EAST THIRDS 9Z EXPIRATION TIME.

IN ADDITION HAVE ISSUED LOW WATER ADVISORY FOR THE WESTERN BASIN
OF LAKE ERIE FOR TONIGHT. TOMORROW WINDS DROP BELOW GALE
FORCE...BUT SMALL CRAFT WILL CONTINUE INTO FRIDAY AS STRONG
WESTERLY FLOW SETS UP. THE FLOW WILL EVENTUALLY TURN TO THE
SOUTHWEST ON FRIDAY AS SURFACE HIGH PRESSURE MOVES ACROSS THE OHIO
VALLEY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST WEDNESDAY FOR OHZ089.
PA...LAKE EFFECT SNOW ADVISORY UNTIL 9 AM EST WEDNESDAY FOR PAZ001-
     002.
MARINE...GALE WARNING UNTIL 4 AM EST WEDNESDAY FOR LEZ061-146>149-
     166>169.
     GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR LEZ142>145-162>165.
     LOW WATER ADVISORY UNTIL 3 AM EST WEDNESDAY FOR LEZ142-143-162-
     163.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KIELTYKA/KOSARIK
SHORT TERM...KIELTYKA/KOSARIK
LONG TERM...DJB/KEC
AVIATION...OUDEMAN
MARINE...DJB/OUDEMAN
Hazardous weather outlook, Dec 10, 4:33 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
433 PM EST TUE DEC 10 2013

OHZ003-006>010-017>023-027>033-036>038-047-112145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
433 PM EST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLDEST AIR OF THE SEASON WILL BE ARRIVING BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE 20S AND LOWS IN SINGLE DIGITS AND
TEENS AT MOST LOCATIONS.

A WINTER STORM WILL DEVELOP OVER THE OKLAHOMA PANHANDLE AND MOVE
TO THE GULF COAST WHERE IT WILL INTENSIFY AND MOVE NORTHEAST ALONG
THE APPALACHIAN MOUNTAINS AND EAST COAST. THIS STORM SYSTEM COULD
BRING SIGNIFICANT WINTER PRECIPITATION TO THE LOCAL AREA SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ089-PAZ001-002-112145-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
433 PM EST TUE DEC 10 2013

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

THE COLDEST AIR OF THE SEASON WILL BE ARRIVING BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE 20S AND LOWS IN SINGLE DIGITS AND
TEENS AT MOST LOCATIONS.

A WINTER STORM WILL DEVELOP OVER THE OKLAHOMA PANHANDLE AND MOVE
TO THE GULF COAST WHERE IT WILL INTENSIFY AND MOVE NORTHEAST ALONG
THE APPALACHIAN MOUNTAINS AND EAST COAST. THIS STORM SYSTEM COULD
BRING SIGNIFICANT WINTER PRECIPITATION TO THE LOCAL AREA SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ011>014-PAZ003-112145-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-CRAWFORD PA-
433 PM EST TUE DEC 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLDEST AIR OF THE SEASON WILL BE ARRIVING BY WEDNESDAY
AFTERNOON WITH HIGHS IN THE 20S AND LOWS IN SINGLE DIGITS AND
TEENS AT MOST LOCATIONS. LAKE EFFECT SNOW MAY OCCUR IN THE
SNOWBELT EAST OF CLEVELAND. THERE IS THE POSSIBILITY THAT SOME
LOCATIONS COULD SEE SIGNIFICANT ACCUMULATIONS. AT THIS TIME IT IS
TOO EARLY TO DETERMINE WHETHER THE HEAVY SNOW WILL DEVELOP AND
WHERE THE EXACT LOCATIONS OF THE SNOW BANDS WILL BE.

A WINTER STORM WILL DEVELOP OVER THE OKLAHOMA PANHANDLE AND MOVE
TO THE GULF COAST WHERE IT WILL INTENSIFY AND MOVE NORTHEAST ALONG
THE APPALACHIAN MOUNTAINS AND EAST COAST. THIS STORM SYSTEM COULD
BRING SIGNIFICANT WINTER PRECIPITATION TO THE LOCAL AREA SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142-143-162-163-112145-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
433 PM EST TUE DEC 10 2013

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...LOW WATER ADVISORY IN EFFECT UNTIL 3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LOW WATER ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ144-145-164-165-112145-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
433 PM EST TUE DEC 10 2013

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-112145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
433 PM EST TUE DEC 10 2013

...GALE WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS COULD APPROACH GALE FORCE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 10, 9:48 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EST TUE DEC 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     SNOW             NORTHEAST 6SW           42.13N  79.89W
12/10/2013  M3.0 INCH        ERIE               PA   SNOW SPOTTER

            12 HOUR SNOWFALL.

&&

EVENT NUMBER CLE1301355

JAM

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:54 PM ESTSmall Craft AdvisoryCLE66 hr

Nearby

Lake Effect Snow Warnings in Pennsylvania, 2013Every lake effect snow warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.